Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS St. Louis, MO

May 20, 2018Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2018, 9:05 AM CDT for Gasconade County, Osage County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 9:05 AM CDT (14:05 UTC)
Expired
May 20, 2018, 9:45 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:27 AM CDTHAIL 17 S Morrison, MOHAIL BETWEEN PEA AND QUARTER SIZE FELL IN PERSHING.
May 20, 9:35 AM CDTFUNNEL CLOUD2 N Owensville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS53 KLSX 201405
SVRLSX
MOC073-151-201445-
/O.NEW.KLSX.SV.W.0052.180520T1405Z-180520T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
905 AM CDT SUN MAY 20 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Osage County in central Missouri...
  Gasconade County in east central Missouri...

* Until 945 AM CDT.

* At 905 AM CDT, a severe thunderstorm was located near Rich
  Fountain, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Owensville, Linn, Belle, Bland, Freeburg, Rosebud, Westphalia, Rich
  Fountain, Swiss, Mount Sterling, Drake, Meta, Argyle, Canaan,
  Koeltztown, Bay and Loose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 9218 3839 9212 3841 9212 3843 9213
      3846 9207 3846 9203 3848 9201 3850 9201
      3864 9162 3865 9155 3870 9137 3833 9138
      3830 9163 3829 9178 3829 9219
TIME...MOT...LOC 1405Z 250DEG 43KT 3838 9193 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
158 
WWUS53 KLSX 201426
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
926 AM CDT SUN MAY 20 2018

MOC073-151-201445-
/O.CON.KLSX.SV.W.0052.000000T0000Z-180520T1445Z/
Osage MO-Gasconade MO-
926 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN OSAGE AND GASCONADE COUNTIES...

At 926 AM CDT, a severe thunderstorm was located near Mount Sterling,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Owensville, Linn, Belle, Bland, Freeburg, Rosebud, Westphalia, Rich
Fountain, Swiss, Mount Sterling, Drake, Canaan, Bay and Loose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9201 3864 9162 3865 9155 3870 9137
      3833 9138 3830 9163 3829 9178 3829 9196
TIME...MOT...LOC 1426Z 250DEG 37KT 3845 9168 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:31 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 20, 6:31 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 AM CDT Sun May 20 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sun May 20 2018

Convective trends continue to be the primary challenge for the next
24 hours.  A 500 mb low is meandering over the central Plains this
morning.  The low will slowly weaken as it drifts northeast today.
The surface reflection of the upper low is very difficult to discern
due to the influences of three waves of convection stretching from
southern Oklahoma to central Missouri.  However, there is a definite
surface boundary with cooler and drier air to the north across much
of Iowa, central and western Kansas and Nebraska, and warmer and
more humid air over Missouri and Illinois.  Short range guidance is
in pretty good agreement with the mass fields...moving the surface
front slowly east/southeast over the next 24 hours.  The front moves
so slowly, and the synoptic flow is so weak on either side of the
front, that I do not think it will be the primary focus for
convection.  Think mesoscale boundaries from ongoing convection will
be the driver as well as weak isentropic lift over the region will
be the drivers that produce storms.  Should be plenty of instability
with 3000+ J/Kg of MUCAPE and 2000+ MLCAPE this afternoon across
parts of central and eastern Missouri as well as southern Illinois.
There will probably be a diurnal max of activity during the
afternoon and early evening, but can't rule out widely scattered
thunderstorms overnight tonight as well.  Temperatures will be very
dependent on precipitation trends...but MOS guidance mid 70s to low
80s looks reasonable.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 327 AM CDT Sun May 20 2018

Chances for showers and thunderstorms will shift into southeast
Missouri and southern Illinois as the NAM/GFS are in good agreement
that the cold front will move slowly southeast across the CWA on
Monday and Monday night.  The front will move back north into the
region on Tuesday and Wednesday, but the global models are showing
upper level ridging moving across Missouri and Illinois which will
keep rain chances low.  Chances for showers and thunderstorms will
increase by late in the week when the global models are showing a
trough moving across the Midwest along a stalled front.

Temperatures will continue be above normal as 850mb temperatures
remain in the middle to upper teens and ECMWF/GFS MOS and GEFS
guidance is 5-10F above normal.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 626 AM CDT Sun May 20 2018

VFR flight conditions are expected to prevail outside of
thunderstorms at least through this evening. Otherwise, waves of
storms will continue to move across the area this morning. Unclear
how storms will develop later this afternoon/evening at this time,
but additional development across the area looks likely.

SPECIFICS FOR KSTL:

VFR flight conditions are expected outside of thunderstorms at
least through the evening hours. Another wave of storms currently
moving through southwest Missouri will likely move into the
vicinity of the terminal between 15-16Z. Additional development
looks likely late this afternoon into the evening, but timing and
coverage is unclear at this time.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 3:54 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Sun May 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible across the area
through this evening. Large hail and damaging winds will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance of thunderstorms will continue each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Britt

In the hours before

Local storm report, May 20, 6:23 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HAIL             WOOD RIVER              38.86N 90.08W
05/20/2018  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

BRITT
Special weather statement, May 20, 7:12 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service St Louis MO
712 AM CDT SUN MAY 20 2018

ILZ065-201245-
Fayette IL-
712 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 745 AM
CDT...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vandalia, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, St. Elmo, Brownstown, Wrights Corner, Shobonier, Avena, La
Clede, Shafter, St. Peter, Loogootee, St. James, St. Paul, Hagerstown
and Bayle City.

This includes Interstate 70 in Illinois between exits 61 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3884 8917 3910 8923 3919 8881 3891 8881
      3892 8869 3885 8869
TIME...MOT...LOC 1212Z 257DEG 27KT 3897 8912

Britt
Local storm report, May 20, 7:51 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             GRANITE CITY            38.72N 90.13W
05/20/2018  M1.00 INCH       MADISON            IL   PUBLIC

&&

PW
Special weather statement, May 20, 8:40 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
840 AM CDT SUN MAY 20 2018

MOZ041-047>050-201445-
Moniteau MO-Cole MO-Osage MO-Boone MO-Callaway MO-
840 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHEASTERN BOONE...
SOUTHWESTERN CALLAWAY...OSAGE AND SOUTHEASTERN MONITEAU COUNTIES
UNTIL 945 AM CDT...

At 840 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from High Point to near Iberia. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jefferson City, Fulton, California, Ashland, Holts Summit, Linn,
Belle, Wardsville, St. Martins, Taos, Russellville, New Bloomfield,
Freeburg, Westphalia, Lake Mykee Town, Centertown, St. Thomas, High
Point, Rich Fountain and McGirk.

This also includes  Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 9201 3850 9164 3829 9165 3829 9219
      3834 9220 3832 9226 3834 9229 3834 9241
      3843 9241 3843 9262 3846 9267 3853 9273
TIME...MOT...LOC 1340Z 242DEG 39KT 3851 9260 3814 9226

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:39 PM CDTSpecial Weather StatementLSXOsage66 min
May 19, 8:15 PM CDTSpecial Weather StatementLSXCrawford, Gasconade75 min
May 20, 1:47 AM CDTSpecial Weather StatementLSXKnox43 min
May 20, 8:40 AM CDTSpecial Weather StatementLSXCole, Osage65 min
May 20, 9:23 AM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade22 min
May 20, 9:44 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.